Pain relief drugs: Panadol and Nurofen

Drug companies have convinced consumers to pay much more for paracetamol and ibuprofen than they need to.
 
Learn more
 
 
 
 
 

04.Fast-acting pain relief?

Many painkillers on pharmacy shelves claim to be rapidly absorbed. Panadol has various “fast” formulations such as Optizorb, Panadol Rapid and Panadol Extra with Optizorb. Nurofen also makes similar claims with its Zavance range. Both Nurofen and Panadol’s fast-absorbing drugs can cost up to almost double the price of their regular counterparts. But are they really any faster than your regular painkillers and are they worth the mark-up?

Most of the hype about ‘faster-acting’ paracetamol or ibuprofen is just that – hype.
- Dr Louis Roller, associate professor in pharmacy practice

“Most of the hype about ‘faster-acting’ paracetamol or ibuprofen is just that – hype,” says Dr Louis Roller, associate professor in pharmacy practice at Monash University. The sentiment is echoed by professor Peterson, who says that “on the whole, there is very little convincing evidence for any differences in speed or efficacy between the various forms of ibuprofen or paracetamol”.

Obviously the medication needs to be absorbed before it can start acting. Peterson suggests a soluble product, or aspirin, may be faster acting. There’s also some evidence that liquid capsules are absorbed marginally faster because the tablet doesn’t have to break down. But essentially, there’s little difference between the regular and fast-absorbing products. 

Michael Vagg, a pain specialist at Barwon Health, says most painkillers are well absorbed anyway, within 15-30 minutes. Although the claims Panadol and Nurofen make that their faster products are absorbed twice as fast as their regular products may be true, it’s not “clinically relevant,” says Vagg. 

Nurofen's 'fast' pain relief

Nurofen Zavance liquid capsules   Nurofen liquid capsules Nurofen Zavance tablets/caplets 
 “absorbed faster than standard Nurofen”  "targeted relief from pain"   “absorbed up to twice as fast as standard Nurofen”
 200mg ibuprofen  200mg ibuprofen  256mg sodium ibuprofen dihydrate
 40c each*  28c each*  27c each
Nurofen Zavance liquid capsules
Nurofen liquid capsules
 Nurofen Zavance caplets

* Average of three online pharmacy prices in March and April 2014.

The variety of premium products can be very confusing for consumers. Nurofen’s Zavance liquid capsules are the most expensive Zavance product on the market, so you’d probably assume the product is better or faster acting. But that may not be the case. 

Most Zavance products have sodium ibuprofen as their active ingredient and claim to be “absorbed up to twice as fast as standard Nurofen”. But Zavance liquid capsules have the same active ingredient as standard Nurofen liquid capsules – ibuprofen propionic acid - and simply claim to be “absorbed faster than standard Nurofen”.

When we asked Zavance’s parent company, Reckitt Benckiser, about this, they said it is the excipients, or non-active ingredients, in Zavance liquid capsules that make it act faster, rather than the active ingredient. 

Professor Peterson acknowledges that excipients can affect the rate and extent of drug absorption, but says the real question is how much of a difference they make. “In most cases the differences are probably modest and unlikely to make a huge difference to the patients’ outcomes. Often, it is more about marketing.” 

What's the right dose of paracetamol or ibuprofen?

 

Sign up to our free
e-Newsletter

Receive FREE email updates of our latest tests, consumer news and CHOICE marketing promotions.

 
Your say - Choice voice

Make a Comment

Members – Sign in on the top right to contribute to comments